Doctors have largely discredited an anecdotal link between the popular cholesterol drug Lipitor and memory loss.
The possibility of such a link involving the widely used statin drug surfaced Tuesday in an article published in The Wall Street Journal.
Perhaps the most controversial statement was attributed to Dr. Orli Etingin, vice chairman of medicine at New York Presbyterian Hospital, who noted, "This drug makes women stupid."
Dr. Antonio Gotto, dean of the Weill-Cornell Medical School in New York, noted that the quote was likely taken out of context when Etingin spoke at a recent luncheon on women and the brain.
But Etingin also mentioned that two dozen of his patients who take Lipitor have reported fuzzy thinking and memory loss.
Despite these reports, ABC News medical editor Dr. Timothy Johnson said he believes a rational response is due.
"You can never make policy based on one case, and when you look at the overall evidence, it does not appear that problems with cognition are a common or serious side effect," Johnson said.
"In general people should not worry, but if they're having a problem, they should talk to their doctors about switching the drug they are on."
Benefits Likely Outweigh Risk, Doctors Say
Currently, about 18 million people take Lipitor, which is made by Pfizer. Memory loss is not listed as a side effect on the drug's patient information sheet.
When asked about the possibility of memory loss, Pfizer responded with a statement that claimed less than 2 percent of Lipitor users — which would account for about 360,000 people — reported such a side effect. The company noted that its research has shown no cause-and-effect link between the statin drug and memory problems.
Many doctors agree that there is little cause for alarm.
"[Etingin's statements] are unnecessarily inflammatory," said Dr. James Stein, of the division of cardiovascular medicine at University of Wisconsin in Madison. Stein says the reports could be the result of a "nocebo" effect, where the patient attributes unrelated health problems to a drug-not-producing side effect — in many ways the opposite of a placebo effect, in which patients attribute improved health to a sugar pill or other sham treatment.
"It is a natural response to the appearance of new symptoms or heightened concern over old symptoms after starting a medication," said Stein.
Other doctors noted that not taking the drug could be riskier than the side effects.
"Which is preferable — to have some trouble with finding words, or having another heart attack or stroke and possibly dying?" said Dr. Scott Grundy, director for the center of human nutrition at University of Texas Southwestern Medical Center in Dallas. "The benefit must be weighed against the side effects."
The Wall Street Journal also quoted Gotto as saying, "The benefits far outweigh the risks. I would hate to see people frightened off taking statins because they think it's going to cause memory loss."
Still, the article noted that Dr. Gayatri Devi, an associate professor of neurology and psychiatry at New York University School of Medicine, had seen at least six patients who have had memory loss associated to statins.
"The changes started to occur within six weeks of starting the statin, and the cognitive abilities returned very quickly when they went off," Devi told the Wall Street Journal. "It's just a handful of patients, but for them, it made a huge difference."
Research Needed to Confirm Side Effect
Even if the side effect is real, many doctors stress that the connection should be proven by careful scientific research, not by anecdote.
"The main problem with anecdotal reports is that people can be unduly influenced by these stories," said Dr. Wendy Wright, assistant professor of neurosurgery at Emory University Hospital in Atlanta. "It is usually more rational, though, to look at data from thousands of patients and apply it to one patient's situation than to look at one patient's situation and apply it to thousands of cases."
In fact, a recent scientific study, published in the January issue of the journal Neurology, looked at 929 elderly women and found that statins were not tied to mental confusion or Alzheimer's disease.
In an even larger study, carried out by Pfizer in August 2006 on nearly 5,000 stroke patients, the company showed that patients taking Lipitor did not report memory loss as a significant problem.
"I have seen about every complaint imaginable with these medications, but I have no recollection of anyone having memory loss," said Dr. Neil Brooks, a family practitioner in Vernon, Conn.
"Of course, it is possible that since I take Lipitor, I do not remember them for that reason," he quipped.
Lauren Cox and Radha Chitale contributed to this report.